Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 3, 1999, 9:54 PM CDT for Gregory County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 1999, 9:54 PM CDT (02:54 UTC)
- Expired
- May 3, 1999, 10:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Gregory County, SD
The radar
The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 686 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KFSD 040256 RRA SVRFSD SDC023-053-040330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 954 PM CDT MON MAY 3 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 1030 PM CDT * AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF BURKE TO 6 MILES WEST OF BONESTEEL TO 5 MILES EAST OF BONESTEEL... OR ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF BURKE TO 13 MILES SOUTHEAST OF BURKE TO 17 MILES WEST OF PICKSTOWN...MOVING NORTH AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BURKE AROUND 1000 PM CDT GREGORY AROUND 1005 PM CDT HARRISON...DIXON AROUND 1020 PM CDT PLATTE...ACADEMY AROUND 1025 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:50 PM CDT, 4 minutes earlier.
Area forecast discussion, May 3, 9:50 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 PM CDT MON MAY 3 1999 LN OF STG TSTMS MOVG NNE INTO SERN SD ATTM...SEEMS TO BE STAYING W OF IA/MN BORDER ATTM...BUT COULD DO A RIGHT TURN WITH TIME. SEEMS TO BE ASSCD WITH A VORT LOBE ROTATING AHEAD OF MAIN SYS AND THERE SHUD BE BRK BEHIND IT AFT 2 AM AFT WATCH EXPIRES. UPDATED EARLIER FOR WATCH AND NO POPS...BUT STILL WENT SCT AS OVERALL COVERAGE SHUD DCRS BY 2 AM. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 9:11 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 34 min |
| May 3, 9:23 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 32 min |
| May 3, 9:40 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 50 min |
| May 3, 9:49 PM CDT | Tornado Warning | FSD | Yankton | 31 min |
| May 3, 10:11 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 34 min |
| May 3, 10:22 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Yankton | 38 min |
| May 3, 10:27 PM CDT | Tornado Warning | FSD | Clay | 33 min |
| May 3, 10:33 PM CDT | Severe Thunderstorm Warning | FSD | Douglas | 47 min |
| May 3, 10:46 PM CDT | Tornado Warning | FSD | Clay | 34 min |
| May 3, 11:00 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 35 min |
| May 3, 11:47 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.